Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 38, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 12, 2003, 5:34 PM CST for Escambia County, Santa Rosa County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 12, 2003, 5:34 PM CST (23:34 UTC)
- Expired
- Mar 12, 2003, 6:15 PM CST
- In force
- 41 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
Counties Escambia County, FL, Santa Rosa County, FL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.6 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1790 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
557 WUUS54 KMOB 122334 SVRMOB FLC033-113-130015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 530 PM CST WED MAR 12 2003 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ESCAMBIA COUNTY IN NORTHWEST FLORIDA SOUTHERN SANTA ROSA COUNTY IN NORTHWEST FLORIDA * UNTIL 615 PM CST * AT 530 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ON THE COAST 3 MILES EAST OF ORIOLE BEACH...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WOODLAWN BEACH BY 540 PM CST HOLLEY BY 550 PM CST NAVARRE...NAVARRE BEACH BY 555 PM CST HAIL THE SIZE OF QUARTERS AND GOLFBALLS WAS REPORTED AROUND GULF BREEZE WITH THIS STORM AT 522 PM. STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAINS ARE LIKELY WITH THIS STORM. IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 3040 8714 3032 8713 3035 8679 3048 8681
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 3:12 PM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Mar 12, 3:12 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 312 PM CST WED MAR 12 2003 MODELS CONTINUE TO SHOW A SERIES OF IMPULSES SPARKING SHOWERS AND TSTMS ACROSS THE AREA THE NEXT COUPLE OF DAYS...ALTHO TIMING OF PEAK RAIN CHANCES WILL BE HARD TO NAIL DOWN. FIRST PEAK RAIN CHANCE CONTINUES FROM PRESENT STORMS INTO TONIGHT AS A SHORTWAVE CURRENTLY SPARKING TSTMS FROM NORTH CENTRAL LA TO THE LA COAST PUSHES NUMEROUS STORMS ACROSS THE AREA THRU MIDNIGHT TONIGHT. EXPECT STORMS TO PUSH EAST BEFORE DAYBREAK...BUT EVEN THAT IS UNCERTAIN. NEXT BEST RAIN CHANCE COMES THU AFTERNOON AS ANOTHER VORT MAX EJECTS EASTWARD FROM A DIGGING UPPER TROF OVER EAST TEXAS. THIS TROF GETS CUT OFF FROM THE MAIN WESTERLY FLOW AND HANGS AROUND TO PROVIDE THE SPARK FOR CONTINUE THREAT OF SCATTERED TSTMS THRU FRIDAY. AT THIS TIME...WILL LEAN TOWARD THE GFS SOLUTION WHICH CONTINUES TO SLOWLY DRAG A SURFACE FRONT INTO THE AREA FRIDAY MORNING. THE FRONT IS EXPECTED TO HANG UP OVER THE COASTAL WATERS EARLY FRIDAY...THEN RIDE BACK NORTH BY FRIDAY EVENING AS THE TRAILING SURFACE RIDGE SETTLES OVER THE MID ATLANTIC REGION. THE CUT OFF UPPER SHORTWAVE WILL GRADUALLY DAMPEN OUT INTO FRIDAY...BUT IS STILL EXPECTED TO HELP ENHANCE STORM ACTIVITY ALONG AND AHEAD OF THE FRONT THU NIGHT AND FRI. WILL REDUCE POPS TO SLIGHT CHANCE CAT FRIDAY NIGHT AND THRU THE WEEKEND AS THE UPPER FLOW FLATTENS A BIT AND THE WARM SECTORED AREA UNDER A DEEP SOUTHERLY FLOW PROVIDES LITTLE FOCUS FOR ANYTHING ORGANIZED. AS FOR SEVERE...A FEW STORMS COULD PRODUCE SOME LARGE HAIL THIS EVENING...SO MAY WORD FOR THAT...BUT EXPECTING LITTLE DOWNBURST OR TORNADO THREAT OVER THE NEXT COUPLE OF DAYS AS INSTABILITIES AND WIND SHEARS REMAIN MODERATELY WEAK. NEXT BEST RAIN CHANCES COME DURING THE MIDDLE OF NEXT WEEK AS AN UPPER LEVEL TROF AND ASSOCIATED COLD FRONT PUSH INTO THE AREA. MARINE...WEAK SURFACE RIDGING OVER THE EASTERN GULF WILL RESULT IN A LIGHT ONSHORE FLOW THRU THU NIGHT. AT THIS TIME...WILL CONTINUE TO EXPECT THE SURFACE FRONT TO PUSH INTO THE COASTAL WATERS EARLY FRIDAY MORNING...THEN BACK UP FRIDAY AFTERNOON. A DEEP SOUTHERLY FETCH AND ONSHORE FLOW WILL DOMINATE THRU THE WEEKEND WITH HIGH PRESSURE OVER THE MID ATLANTIC COAST. FIRE...NO MAJOR CONCERNS AS AFTERNOON HUMIDITIES REMAIN IN THE 50 AND 60 PERCENTILE...AND SURFACE WINDS UNDER 15 MPH. /39 MOB ET 062/078 059/074 058 39845 PNS ET 061/077 061/072 060 39845 DTS ET 061/076 061/072 060 39745 GZH TT 060/077 057/072 054 39854 2RO TE 061/076 058/072 052 39764 61A TE 059/076 057/073 054 39764= .MOB... AL...NONE. FL...NONE. MS...NONE.
Hazardous weather outlook, Mar 12, 4:20 PM CST, 1 hour 14 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-130500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 420 PM CST WED MAR 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI... SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(TONIGHT) A STRONG UPPER LEVEL DISTURBANCE WILL SPREAD NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION THIS EVENING. ALTHOUGH NO WIDESPREAD SEVERE STORMS ARE EXPECTED...A FEW STRONG STORMS COULD PRODUCE WIND GUST TO NEAR 45 MPH AND SMALL HAIL. THE THREAT OF STRONG STORMS WILL DIMINISH AFTER MIDNIGHT AS THE UPPER LEVEL DISTURBANCE PUSHES EAST OF THE REGION. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY) A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY AS A WEAK COLD FRONT MOVES INTO THE AREA. THE CHANCE OF RAIN IS EXPECTED TO DIMINISH INTO THE WEEKEND AS THE FRONT RIDES BACK NORTH OF THE AREA BY EARLY SATURDAY. .SPOTTER CALL TO ACTION STATEMENT... EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS AND HAM RADIO OPERATORS SHOULD REMAIN ALERT FOR POSSIBLE STRONG STORMS THROUGH THIS EVENING.
In the hours before
Special weather statement, Mar 12, 12:00 PM CST, 5 hours 34 minutes before
ALZ052-053-055-056-059-FLZ001-003-122000- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE MOBILE AL 1200 PM CST WED MAR 12 2003 ...THUNDERSTORM ADVISORY FOR PARTS OF SOUTHWEST ALABAMA AND PARTS OF NORTHWEST FLORIDA UNTIL 200 PM CST... ...A CLUSTER OF THUNDERSTORMS WAS LOCATED FROM NEAR CHATOM TO BREWTON TO JAY. THE THUNDERSTORMS WERE MOVING NORTHEAST AT 25 MPH AND WILL BE FROM NEAR THOMASVILLE TO EVERGREEN TO CRESTVIEW BY 200 PM... ...THUNDERSTORM ADVISORY FOR ESCAMBIA...WASHINGTON...CONECUH... MONROE...CLARKE AND SANTA ROSA COUNTIES UNTIL 200 PM CST... THE PRIMARY THREATS FROM THESE STORMS WILL BE HAIL UP TO PEA TO MARBLE SIZE ALONG WITH WIND GUSTS OF AROUND 40 MPH. RAINFALL TOTALS FROM THE HEAVIER STORMS WILL BE AROUND AN INCH. OCCASIONAL LIGHTNING STRIKES WILL ALSO OCCUR WITH THE STORMS.
Special weather statement, Mar 12, 2:25 PM CST, 3 hours 9 minutes before
ALZ052-053-055>057-059>064-FLZ001>004-122230- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE MOBILE AL 225 PM CST WED MAR 12 2003 ...THUNDERSTORM ADVISORY FOR SOUTHWEST ALABAMA AND NORTHWEST FLORIDA UNTIL 430 PM CST... ....A CLUSTER OF SHOWERS AND THUNDERSTORMS WAS LOCATED FROM NEAR CHATOM TO EVERGREEN TO NEAR ANDALUSIA. THESE STORMS WERE MOVING NORTHEAST AT 15 MPH AND WILL BE FROM GROVE HILL TO NEAR LUVERNE BY 400 PM. ANOTHER CLUSTER OF STORMS WAS LOCATED FROM MOBILE TO FAIRHOPE. THESE WERE ALSO MOVING NORTHEAST AT 15 MPH AND WILL BE FROM NEAR BAY MINETTE TO NEAR CENTURY BY 400 PM. ...THUNDERSTORM ADVISORY FOR ESCAMBIA...COVINGTON...WASHINGTON... CONECUH...MONROE...BUTLER...CLARKE...BALDWIN...MOBILE AND SANTA ROSA COUNTIES UNTIL 430 PM CST... THE PRIMARY THREATS FROM THESE STORMS WILL BE HAIL UP TO MARBLE SIZE ALONG WITH WIND GUSTS OF AROUND 40 MPH. RAINFALL TOTALS FROM THE HEAVIER STORMS WILL BE AROUND AN INCH. OCCASIONAL LIGHTNING STRIKES WILL ALSO OCCUR WITH THE STORMS. ANOTHER AREA OF THUNDERSTORMS WILL BE MOVING INTO THE COASTAL SECTIONS OF SOUTH MOBILE COUNTY BY 330 PM FROM THE SOUTHWEST. SOME OF THESE STORMS WILL HAVE WIND GUSTS OF NEAR 50 MPH ALONG WITH NUMEROUS LIGHTNING STRIKES.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 3:14 PM CST | Severe Thunderstorm Warning | MOB | Escambia | 31 min |
| Mar 12, 3:48 PM CST | Severe Thunderstorm Warning | MOB | Escambia | 27 min |
| Mar 12, 4:19 PM CST | Severe Thunderstorm Warning | MOB | Escambia | 26 min |
| Mar 12, 4:44 PM CST | Severe Thunderstorm Warning | MOB | Escambia, Santa Rosa | 46 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.